Hydroxychloroquine Can Lead to Retinal Toxicity
Patients taking the drug can have visual defects before they have changes in other clinical parameters
THURSDAY, Dec. 14 (HealthDay News) -- Hydroxychloroquine can cause toxic reactions in the retina even in the absence of known risk factors, and patients taking the drug for rheumatoid arthritis, systemic lupus erythematosus or other conditions should be regularly screened for visual defects, according to a study in the December issue of the Archives of Ophthalmology.
Mark Elder, M.D., from Christchurch Hospital in New Zealand, and colleagues reviewed the medical records of 262 patients taking hydroxychloroquine sulfate, who were monitored in an ophthalmic program that screened for visual acuity and color vision and included Humphrey 10-2 testing and funduscopy. About 82 percent were taking the drug for rheumatoid arthritis or lupus.
The researchers found that 76 patients had stopped treatment, which was due to systemic or ocular adverse effects in 14 of those patients (18 percent). Of the original 262 patients, 13.4 percent had visual field defects, which were traced to the drug in 1.5 percent of cases. However, liver and renal function were normal in these patients and most were taking less than 6.5 mg/kg per day.
"Patients taking hydroxychloroquine can demonstrate a toxic reaction in the retina despite the absence of known risk factors," Elder and colleagues conclude. "Screening, including Humphrey 10-2 visual field assessment, is recommended two years after the initial baseline and yearly thereafter."